Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

April 3, 2004Lea County, New Mexico; Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 3, 2004, 7:17 PM MST for Lea County, New Mexico; Andrews County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 7:17 PM MST (02:17 UTC)
Expired
Apr 3, 2004, 7:45 PM MST
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Lea County, NM, Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS54 KMAF 040217
SVRMAF
NMC025-TXC003-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 845 PM CST(745 PM MST)

* AT 814 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHEAST OF NADINE...OR ABOUT 21 MILES
  SOUTH OF HOBBS...AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  FRANKEL CITY.

THIS STORM PRODUCED HAIL UP TO PENNY SIZE. IF YOU ARE IN THE PATH OF 
THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3252 10317 3236 10313 3234 10276 3252 10276
          3252 10306 3265 10306 3263 10319

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:06 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 3, 1:06 PM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...CORRECTION TO SPELLING
205 PM CST SAT APR  3 2004

.SHORT TERM...
CLOSED UPPER LOW CONTINUES TO PINWHEEL OVER SOUTHERN ARIZONA EARLY
THIS AFTERNOON...WITH ONLY LITTLE EAST/SOUTHEAST MOVEMENT NOTED IN
WATER VAPOR IMAGERY.  FRONTAL BOUNDARY DRAPED NORTHWEST/SOUTHEAST
ACROSS THE CWA...JUST EAST OF THE PECOS RIVER.  LOW LEVEL MOISTURE
PLENTIFUL MOST LOCATIONS AS SURFACE DEWPOINTS VARY FROM THE LOWER
50S ACROSS SOUTHEAST NEW MEXICO TO THE LOWER 60S OVER THE LOWER
TRANS PECOS.  SOME LOWER DEWPOINTS NOTED ALONG AND EAST OF THE RIO
GRANDE RIVER VALLEY...AND FURTHER NORTH OVER THE TEXAS PANHANDLE.

AWAITING THE NEXT IN A SERIES OF SHORTWAVE TROUGHS TO EJECT NORTH/
NORTHEAST OVER THE AREA IN ADVANCE OF LARGE CUTOFF LOW OVER
ARIZONA.  LOCATIONS ALONG AND WEST OF A DAVIS MOUNTAINS/BIG BEND
LINE RECEIVING THE LION/S SHARE OF INSOLATION TODAY AND DO NOT
EXPECT RIBBON OF CLOUD COVER THAT/S PARALLELING FRONTAL BOUNDARY TO
DIMINISH MUCH MORE THAN IT HAS SO FAR.  THEREFORE...BEST INSTABILITY
WILL EXIST OVER SUNNY LOCATIONS.  EXPECT SYNOPTIC SCALE LIFT TO
IMPINGE UPON WESTERN REACHES OF THE CWA IN EARNEST BY 04/00Z.  THIS
WILL COINCIDE WITH AN UNSTABLE ATMOSPHERE...SBCAPES OF 1500 TO 2000
J/KG AND SFC LI/S OF -3 TO 04 C...IN ADDITION TO H7 TO H5 LAPSE
RATES ROUND 7.5 C/KM AND 0 TO 6 KM BULK SHEAR ON THE ORDER OF 40 TO
50 KT.  IN SHORT...EXPECTING SOME OF THESE THUNDERSTORMS TO BE
SEVERE WITH LARGE HAIL THE PRIMARY THREAT.  HOWEVER...LIFT AND SHEAR
APPEAR GREAT ENOUGH FOR DAMAGING WINDS TO BE OF CONCERN...IF NOT AN
ISOLATED TORNADO.  THE SEVERE THREAT WILL DIMINISH SLOWLY SINCE LOSS
OF HEATING/INSTABILITY WILL BE OFFSET SOMEWHAT BY DEEP LAYER LIFT
AND COLD TEMPERATURES ALOFT.

THE FLASH FLOOD WATCH FOR THE UPPER TRANS PECOS AND SOUTHEAST NEW
MEXICO PLAINS WILL REMAIN IN EFFECT OVERNIGHT.  PW VALUES ARE NEAR 1
INCH...AND DO NOT THINK THERE WILL BE MUCH OF A DROPOFF UNTIL THE
WESTERN SIDE OF THE DAVIS MOUNTAINS.  NOT ONLY WILL THUNDERSTORMS
PRODUCE ONE TO TWO INCHES OF RAINFALL PER HOUR...BUT WE COULD SEE
TRAINING OF CELLS...ESPECIALLY THIS EVENING AND OVERNIGHT UNDER
STRONGLY DIFFLUENT FLOW ALOFT.  WILL EXPAND THE FLASH FLOOD WATCH
FURTHER SOUTH TO INCLUDE PECOS...JEFF DAVIS...AND BREWSTER
COUNTIES...IN ADDITION TO CULBERSON COUNTY AND THE GUADALUPE
MOUNTAINS FOR POSTERITY...IF NOT COHESIVENESS.

.LONG TERM...
A COUPLE OF MORE DAYS OF SIGNIFICANT RAINFALL EXPECTED IN THE COUNTY
WARNING AREA AS STRONG UPPER LEVEL DIVERGENCE/DIFFLUENCE OCCUR WITH
JETLETS ROTATING NORTHEASTWARD OUT OF THE NEARLY STATIONARY UPPER
LOW CENTERED IN THE DESERT SOUTHWEST. A NEARLY STATIONARY SURFACE
FRONT WILL ALSO BE POSITIONED NEAR THE PECOS RIVER TO FOCUS LOW LEVEL
CONVERGENCE. WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE
STORMS...PARTICULARLY ACROSS EXTREME SOUTHWEST TEXAS SOUTH OF THE
STATIONARY FRONT WHERE BETTER HEATING IS EXPECTED. WILL
CONTINUE TO MENTION HEAVY RAINFALL SUNDAY AND SUNDAY NIGHT MANY
AREAS. THE FLASH FLOOD WATCH WILL PROBABLY NEED TO BE
REISSUED/RECONFIGURED SUNDAY AND/OR SUNDAY NIGHT BASED ON LATEST
TRENDS. WILL GO WITH HIGH POPS AGAIN MONDAY AS THE UPPER LOW BEGINS
TO TAKE A NOTICEABLE TURN TO THE EAST...PUSHED EAST AS THE NEXT
PACIFIC TROUGH MOVES ONSHORE.

THE NEW GFS IS SLIGHTLY SLOWER WITH THE EASTWARD PUSH OF THE UPPER
LOW ACROSS THE TEXAS PANHANDLE ON TUESDAY BUT POPS SHOULD BE
SIGNIFICANTLY LESS THAN PREVIOUS DAYS AS BEST UPPER FORCING AND LOW
LEVEL CONVERGENCE WILL HAVE MOVED EAST OF THE REGION. LOOKS
REASONABLE TO RETAIN AT LEAST THE ISOLATED TO WIDELY SCATTERED POPS
TUESDAY ALONG WITH SIGNIFICANT WARMING.

WILL MAKE FEW CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND BEYOND.
WILL GO DRY WEDNESDAY BEHIND THE UPPER LOW BEFORE THE NEXT NORTHERN
STREAM SYSTEM SENDS A COLD FRONT SOUTH INTO THE REGION THURSDAY.
AT LEAST SLIGHT POPS WARRANTED THURSDAY AS INSTABILITY AND LOW LEVEL
CONVERGENCE COMBINE WITH AN UPPER LEVEL TROUGH/LOW ACROSS THE
SOUTHWEST UNTIED STATES. SLIGHT POPS WILL CONTINUE FRIDAY AND
SATURDAY WITH THE CONTINUED PRESENCE OF THE UPPER TROUGH AND A
MOIST UNSTABLE UPSLOPE FLOW DEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             48  61  47  63 /  60  70  70  70
CARLSBAD NM               49  58  43  65 /  80  80  80  60
DRYDEN TX                 60  69  56  70 /  60  60  60  60
FORT STOCKTON TX          54  65  49  66 /  80  70  70  60
GUADALUPE PASS TX         44  57  41  62 /  80  70  70  60
HOBBS NM                  47  59  43  64 /  80  80  80  60
MARFA TX                  48  66  43  69 /  80  60  60  50
MIDLAND INTL AIRPORT TX   48  63  48  64 /  70  80  80  70
ODESSA TX                 48  64  48  64 /  80  80  80  60
WINK TX                   52  67  50  72 /  80  80  80  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
     DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
     057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
     NMZ033-034.

&&

12/67
Hazardous weather outlook, Apr 3, 1:30 PM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 AM MST) SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING.
LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY
TO EXPERIENCE THESE STRONGER STORMS.  THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED
TORNADO CANNOT BE RULED OUT.

DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL.  FLASH
FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS
AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT
AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE
OUTLOOK AREA.  ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA.

CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL
COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL
SUNDAY.  FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST
LOCATIONS WILL HAVE WET TO SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:44 PM MSTTornado WarningMAFLea61 min
Apr 3, 6:15 PM MSTFlash Flood WarningMAFLea3 hr
Apr 3, 6:44 PM MSTSevere Thunderstorm WarningMAFLea31 min
Apr 3, 7:52 PM MSTFlash Flood WarningMAFEddy4 hr
Apr 3, 9:15 PM MSTFlash Flood WarningMAFLea6 hr
Apr 3, 11:49 PM MSTFlash Flood WarningMAFEddy6 hr
Apr 4, 1:45 AM MSTSevere Thunderstorm WarningMAFLea2 hr
Apr 4, 3:56 AM MDTFlash Flood WarningMAFLea5 hr
Apr 4, 7:17 AM MDTFlash Flood WarningMAFEddy4 hr
Apr 4, 10:00 AM MDTFlash Flood WarningMAFLea6 hr
Apr 3, 5:31 PM MSTSevere Thunderstorm WarningMAFBrewster59 min
Apr 3, 5:32 PM MSTTornado WarningMAFGaines58 min
Apr 3, 5:57 PM MSTSevere Thunderstorm WarningMAFReeves63 min
Apr 3, 6:14 PM MSTTornado WarningMAFReeves46 min
Apr 3, 6:31 PM MSTTornado WarningMAFGaines59 min
Apr 3, 7:01 PM MSTTornado WarningMAFReeves, Ward59 min
Apr 3, 7:12 PM MSTFlash Flood WarningMAFReeves4 hr
Apr 3, 7:30 PM MSTTornado WarningMAFGaines60 min
Apr 3, 8:23 PM MSTSevere Thunderstorm WarningMAFCulberson52 min
Apr 3, 8:30 PM MSTSevere Thunderstorm WarningMAFGaines60 min
Apr 3, 8:41 PM MSTSevere Thunderstorm WarningMAFBrewster49 min
Apr 3, 8:58 PM MSTSevere Thunderstorm WarningMAFPresidio62 min
Apr 3, 9:16 PM MSTSevere Thunderstorm WarningMAFCulberson59 min
Apr 3, 11:11 PM MSTSevere Thunderstorm WarningMAFBrewster64 min
Apr 3, 11:15 PM MSTFlash Flood WarningMAFReeves4 hr
Apr 4, 12:22 AM MSTSevere Thunderstorm WarningMAFBrewster2 hr
Apr 4, 12:56 AM MSTSevere Thunderstorm WarningMAFPecos2 hr
Apr 4, 3:01 AM MDTSevere Thunderstorm WarningMAFPecos59 min
Apr 4, 4:00 AM MDTSevere Thunderstorm WarningMAFPecos60 min
Apr 4, 5:01 AM MDTSevere Thunderstorm WarningMAFPecos29 min
Apr 4, 5:12 AM MDTFlash Flood WarningMAFPecos4 hr
Apr 4, 6:46 AM MDTFlash Flood WarningMAFReeves4 hr
Apr 4, 7:29 AM MDTSevere Thunderstorm WarningMAFJeff Davis46 min
Apr 4, 8:28 AM MDTFlash Flood WarningMAFWard4 hr
Apr 4, 9:33 AM MDTFlash Flood WarningMAFPecos6 hr
Apr 4, 10:31 AM MDTFlash Flood WarningMAFEctor4 hr
Apr 4, 10:44 AM MDTFlash Flood WarningMAFReeves5 hr
Apr 4, 12:07 PM MDTFlash Flood WarningMAFWinkler4 hr
Apr 4, 12:26 PM MDTFlash Flood WarningMAFMidland4 hr
Apr 4, 1:37 PM MDTFlash Flood WarningMAFWard3 hr
Apr 4, 2:38 PM MDTFlash Flood WarningMAFEctor4 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.